Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 230, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Oct 12, 2012, 8:55 PM CDT for 4 counties in Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2012, 8:55 PM CDT (01:55 UTC)
- Expired
- Oct 12, 2012, 9:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
178 WUUS54 KAMA 130155 SVRAMA TXC211-295-357-393-130230- /O.NEW.KAMA.SV.W.0230.121013T0155Z-121013T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 855 PM CDT FRI OCT 12 2012 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS... SOUTHWESTERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS... SOUTHEASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS... ROBERTS COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 930 PM CDT * AT 854 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF CODMAN...OR 12 MILES NORTHWEST OF MIAMI...AND MOVING NORTHEAST AT 55 MPH. PING PONG BALL SIZE HAIL WAS REPORTED NEAR NORTH OF PAMPA WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WOLF CREEK PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3635 10069 3617 10026 3569 10075 3578 10096 TIME...MOT...LOC 0154Z 209DEG 49KT 3579 10081 $$ 14
1 follow-up statement
419 WWUS54 KAMA 130216 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 916 PM CDT FRI OCT 12 2012 TXC211-295-357-393-130230- /O.CON.KAMA.SV.W.0230.000000T0000Z-121013T0230Z/ HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX- 916 PM CDT FRI OCT 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN ROBERTS...SOUTHEASTERN OCHILTREE...SOUTHWESTERN LIPSCOMB AND NORTHWESTERN HEMPHILL COUNTIES UNTIL 930 PM CDT... AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF WOLF CREEK PARK...OR 16 MILES NORTHWEST OF CANADIAN...MOVING NORTHEAST AT 55 MPH. * LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE... WOLF CREEK PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3591 10054 3605 10080 3635 10069 3617 10026 TIME...MOT...LOC 0216Z 209DEG 49KT 3605 10062 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 6:26 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 12, 6:26 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 626 PM CDT FRI OCT 12 2012 .AVIATION... A RATHER COMPLEX TAF PACKAGE WITH FLUCTUATING CEILINGS AND POTENTIAL FOR CONVECTION AT THE TERMINALS. CURRENTLY DHT IS THE ONLY TERMINAL AT MVFR WITH THE REST AT VFR. HOWEVER CEILINGS HAVE BEEN BOUNCING FROM MVFR TO VFR AND BACK OVER THE PAST FEW HOURS. THIS WILL LIKELY BE THE TREND AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS. THE NEXT CONCERN WILL BE THE POTENTIAL FOR CONVECTION AT THE TERMINALS. SO FAR CONVECTION HAS REMAINED AWAY FROM THE TERMINALS BUT THIS IS LIKELY TO CHANGE SOON...AT LEAST FOR AMA...WITH NEW CONVECTION DEVELOPING JUST NORTHWEST OF LUBBOCK. AS FOR DHT AND GUY CONVECTION SHOULD HOLD OFF UNTIL AROUND MIDNIGHT AS A PACIFIC FRONT MOVES THROUGH THE PANHANDLES. AS THESE STORMS IMPACT THE TERMINALS CEILINGS COULD DETERIORATE BRIEFLY TO IFR. HOWEVER LEFT MENTION OF IFR OUT OF PREVAILING CONDITIONS SINCE MODELS HAVE HAD A POOR DEPICTION OF CONDITIONS. TAF AMENDMENTS ARE LIKELY. && .PREV DISCUSSION... /ISSUED 347 PM CDT FRI OCT 12 2012/ DISCUSSION... ..TODAY... CURRENTLY ISOLATED SHOWERS ARE MOVING NE ACROSS THE PANHANDLES. THESE STORMS HAVE REMAINED IN CHECK AND BELOW SEVERE CRITERIA. THESE STORMS SHOULD CONTINUE TO MOVE OUT OF THE AREA AND THE QUESTION THEN TURNS TO WHEN IS THE NEXT ROUND OF PRECIPITATION GOING TO IMPACT THE AREA. MODELS HAVE NOT DONE WELL LEADING UP TO TODAY...MOST OF THEM DID NOT PICK UP ON THE PRECIP THIS MORNING BUT ARE COMING INTO AGREEMENT THAT THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH AND WEST OF OUR CWA AS THIS IS WHERE BEST DAYTIME HEATING HAS OCCURRED AND THE MOST UNSTABLE AIR IS. THERE IS STILL A POSSIBILITY OF SEVERE STORMS OR AN ISOLATED TORNADO FORMING IN OUR CWA BUT STORMS WILL HAVE A DIFFICULT TIME OVERCOMING A RELATIVELY STABLE AIR MASS. BELIEVE STORMS WILL HOLD OFF UNTIL THE UPPER LEVEL LOW NEARS THE ARE LATE TONIGHT. ..TONIGHT... AS THE UPPER LEVEL LOW NEARS THE TX/NM BORDER STORMS LOOK TO ENTER OUR AREA A LITTLE BEFORE MIDNIGHT. HAVE PUT SOME FAITH IN THE HRRR ON HELPING TO DETERMINE WHEN AND WHERE PRECIP WILL OCCUR AS IT HAS HAD THE BEST HANDLE ON THE ONGOING SHOWERS THROUGHOUT THE DAY. THESE STORMS ALSO HAVE THE POSSIBILITY OF BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARD. AGAIN...A TORNADO IS NOT OUT OF THE QUESTION BUT IS UNLIKELY AT THIS POINT. SHOWERS SHOULD QUICKLY SWEEP ACROSS THE AREA WITH THE FRONT FOLLOWING BEHIND THEM. SOME LOCATIONS COULD EXPERIENCE SOME FLOODING IF STORMS OVERNIGHT DECIDE TO POUR ON AN AREA THAT ALREADY RECEIVED RAINFALL THIS MORNING...HOWEVER WIDESPREAD FLOODING IS NOT EXPECTED TO OCCUR DUE TO THE FAST MOTION OF THESE STORMS. ..WEEKEND... SOME SHOWERS COULD LINGER INTO THE AFTERNOON ON SATURDAY NEAR THE TX/OK BORDER BEHIND THE FRONT...BUT AFTER SATURDAY CHANCES FOR PRECIP DRY UP THROUGH THE FORECAST PERIOD. WINDS WILL INCREASE AS THE PRESSURE GRADIENT TIGHTENS WITH THE UPPER LEVEL LOW MOVING ACROSS NEBRASKA AND KANSAS DURING THE DAY. WINDS OUT OF THE WEST WILL INCREASE BUT SHOULD REMAIN BELOW ADVISORY CRITERIA. ..NEXT WEEK... YET ANOTHER UPPER LEVEL LOW WILL MOVE NEAR THE AREA EARLY NEXT WEEK AND THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE PANHANDLES ON TUESDAY. HOWEVER...VERY LITTLE MOISTURE WILL BE PRESENT AND LOOKS TO HAVE LITTLE IMPACT ON TEMPS. TEMPS WILL REMAIN NEAR NORMAL THROUGH EARLY NEXT WEEK. MOULTON FIRE WEATHER... ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH THE WEEKEND. SHOWERS AND THUNDERSTORMS HAVE ALREADY DISTRIBUTED RAIN TO MUCH OF THE PANHANDLES TODAY AND OVERNIGHT MORE SHOWERS SHOULD BRING ADDITIONAL RAIN TO THE PANHANDLES. WINDS ARE FORECASTED TO BE BETWEEN 20 TO 30 MPH ON SATURDAY...HOWEVER RELATIVE HUMIDITY VALUES LOOK TO REMAIN ABOVE 15 PERCENT. WINDS WILL CALM DOWN SATURDAY NIGHT AND REMAIN LIGHT THROUGH SUNDAY. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/02
Hazardous weather outlook, Oct 12, 6:40 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 640 PM CDT FRI OCT 12 2012 OKZ001>003-TXZ001>020-131100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 640 PM CDT FRI OCT 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS THE SOUTHERN TEXAS PANHANDLE. A TORNADO WATCH IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE UNTIL 2 AM CDT SATURDAY. IN ADDITION...HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OR FLASH FLOODING. CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO BREEZY SOUTHEAST WINDS OF 15 TO 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE SOUTHERN TEXAS PANHANDLE SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING. ANDRADE
In the hours before
Special weather statement, Oct 12, 7:06 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 706 PM CDT FRI OCT 12 2012 TXZ017-018-130045- ARMSTRONG TX-RANDALL TX- 706 PM CDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG AND SOUTHEASTERN RANDALL COUNTIES UNTIL 745 PM CDT... AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WAYSIDE...OR 27 MILES SOUTHEAST OF CANYON...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WAYSIDE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3505 10154 3483 10120 3474 10135 3474 10173 TIME...MOT...LOC 0006Z 222DEG 17KT 3469 10162 14
Special weather statement, Oct 12, 7:54 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 754 PM CDT FRI OCT 12 2012 TXZ013-014-018-130130- ARMSTRONG TX-CARSON TX-GRAY TX- 754 PM CDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG...SOUTHEASTERN CARSON AND WESTERN GRAY COUNTIES UNTIL 830 PM CDT... AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 2 MILES EAST OF CLAUDE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CLAUDE... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 99 AND 113. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3542 10126 3533 10097 3503 10128 3509 10141 TIME...MOT...LOC 0054Z 213DEG 38KT 3512 10131 14
Special weather statement, Oct 12, 7:59 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 759 PM CDT FRI OCT 12 2012 TXZ013-017-018-130130- ARMSTRONG TX-CARSON TX-RANDALL TX- 759 PM CDT FRI OCT 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG... SOUTHWESTERN CARSON AND EASTERN RANDALL COUNTIES UNTIL 830 PM CDT... AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF PALO DURO CANYON...OR 15 MILES SOUTHWEST OF CLAUDE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WASHBURN... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 85 AND 97. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3538 10155 3532 10131 3498 10156 3501 10168 TIME...MOT...LOC 0100Z 205DEG 40KT 3506 10159 14
Local storm report, Oct 12, 8:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
838 PM CDT FRI OCT 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL PAMPA 35.55N 100.96W
10/12/2012 E1.00 INCH GRAY TX EMERGENCY MNGR
&&
EVENT NUMBER AMA1200701
SMBThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:06 PM CDT | Special Weather Statement | AMA | Armstrong | 39 min |
| Oct 12, 7:27 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 33 min |
| Oct 12, 7:54 PM CDT | Special Weather Statement | AMA | Carson | 36 min |
| Oct 12, 7:59 PM CDT | Special Weather Statement | AMA | Armstrong | 31 min |
| Oct 12, 8:21 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 39 min |
| Oct 12, 8:59 PM CDT | Special Weather Statement | AMA | Carson | 31 min |
| Oct 12, 9:31 PM CDT | Special Weather Statement | AMA | Armstrong | 29 min |
| Oct 12, 9:33 PM CDT | Special Weather Statement | AMA | Lipscomb | 27 min |
| Oct 12, 11:11 PM CDT | Special Weather Statement | AMA | Dallam | 34 min |
| Oct 13, 12:30 AM CDT | Special Weather Statement | AMA | Dallam, Hartley, Moore, Oldham, Potter, Sherman | 60 min |
| Oct 13, 1:29 AM CDT | Special Weather Statement | AMA | Dallam, Sherman | 61 min |
| Oct 13, 1:33 AM CDT | Special Weather Statement | AMA | Oldham | 42 min |
| Oct 13, 2:17 AM CDT | Special Weather Statement | AMA | Oldham | 58 min |
| Oct 13, 3:07 AM CDT | Special Weather Statement | AMA | Moore | 38 min |
| Oct 13, 3:43 AM CDT | Special Weather Statement | AMA | Carson, Hutchinson, Moore, Ochiltree, Potter | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.